MAUDE Adverse Event Report: SMITH & NEPHEW, INC. CPCS DIST CENT SZ 10MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

SMITH & NEPHEW, INC. CPCS DIST CENT SZ 10MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Model Number 71312410
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Failure of Implant (1924); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/23/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that during a cemented hip replacement using cpcs, the 10mm centraliser split open when fitted to the tip of the stem.This device was discarded.Another 10mm centraliser was opened.The surgeon noticed that it had abnormal material qualities "like glass".It failed in the same way, but was not thrown away - it is available for return and inspection.The surgery was completed with another s+n device.There was a delay less than or equal to 30 minutes.
 
Additional Manufacturer Narrative
The associated device, used in treatment, was not returned for evaluation.The provided picture confirmed the stated failure mode.The device is deformed and fractured.The clinical / medical investigation concluded that this case reports that during a hip replacement surgery, two separate 10mm centralizers split open when fitted to the tip of the stem.Per email correspondence, all pieces were recovered from the patient and the procedure was completed using another device, with no patient injury and a minimal surgical delay.Therefore, no further clinical assessment is warranted.A complaint history review found related failures; this failure mode will be monitored for future complaints and assessed for any necessary corrective actions.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we have reason to suspect that the product failed to meet product specifications at the time of manufacture.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.The potential probable cause for this event is likely a manufacturing process error.This issue is being addressed through our internal nonconformance process.Based on this investigation, the need for corrective action is indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
The device, used in treatment, was not returned for evaluation but the pictures were reviewed, and the fracture was confirmed.The clinical/medical investigation concluded that, this case reports that during a hip replacement surgery, two separate 10mm centralisers split open when fitted to the tip of the stem.Per email correspondence, all pieces were recovered from the patient and the procedure was completed using another device, with no patient injury and a minimal surgical delay.Therefore, no further clinical assessment is warranted.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A complaint history review found related failures for the listed batch; this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.At this time, we do have reason to suspect that the product failed to meet product specifications at the time of manufacture.Possible probable cause includes manufacturing issues.This issue was previously identified and is being addressed though our internal quality hold process.Based on this investigation, the need for corrective action is indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
After further assessment of the information gathered by the manufacturer, it was identified that this event should be re-evaluated for mdr reporting.The original information stated that during a cemented hip replacement using cpcs, the 10mm centralizer split open when fitted to the tip of the stem.Another 10mm centralizer was opened, and the surgeon noticed that it had abnormal material qualities "like glass".It failed in the same way.The surgery was completed with another s+n device.There was a delay of less than or equal to 30 minutes.Upon further review, it was determined that the event does not meet reporting per 21 cfr part 803.The central stabilizer is placed outside of the patient.There is no report of patient harm.Based on health hazard evaluation, the most likely scenario for a failure is that a back-up device is available and is used to complete the surgical procedure.The worst case if no back-up is available is to use an alternate method defined in the instructions for use.

Brand Name
CPCS DIST CENT SZ 10MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key11197385
Report Number1020279-2021-00489
Device Sequence Number729600
Product Code JDI
UDI-Device Identifier03596010466983
UDI-Public03596010466983
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K970351
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 12/06/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71312410
Device Catalogue Number71312410
Device Lot Number20GM19413
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/30/2020
Supplement Date Received by Manufacturer08/04/2021
09/17/2021
12/06/2021
Initial Report FDA Received Date01/19/2021
Supplement Report FDA Received Date08/05/2021
09/20/2021
12/06/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/30/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71312410, LOT: 20GM19413
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexUnknown